Skip to main content

Tactile hallucination

body effect

valenceadversefrequencyraretemporalacute

AI-inferred — this entry was drafted by AI and has not yet been verified against primary sources. A sourced revision is planned.

Tactile hallucination is the false perception of touch, movement, or pressure on or beneath the skin with no external source.

As a drug effect it is acute and high-dose-dependent, arising only at elevated exposures and easing as the substance wears off. It ranges from a fleeting sense of something crawling across the skin to a vivid, sustained conviction that insects or foreign matter are moving through tissue.

Tactile hallucinations are rare across psychoactive substances, appearing primarily at high doses. They are most commonly induced under stimulants such as cocaine and methamphetamine, and under deliriants such as diphenhydramine and datura. They also appear under psychedelics such as psilocybin mushrooms and 25C-NBOMe, and have been reported under antidepressants including mirtazapine.

phenomenology

Tactile hallucinations are felt as discrete, convincing physical sensations arising from no external source: crawling on the scalp, insects tunneling beneath the skin, an invisible pressure against the chest, or fine threads dragging across the limbs.

The sensations carry a concrete, located quality — real enough to prompt scratching, brushing, or close inspection of the skin. Attending to the sensation often sharpens it. At high doses, particularly under stimulants, the experience can consolidate into a sustained, distressing conviction that the skin is infested.

mechanism

Tactile hallucinations arise through different pathways depending on the drug class:

  • Stimulants — dopaminergic and noradrenergic overactivation disrupts sensory gating, allowing spontaneous nerve signals to register as tactile input.
  • Deliriants — muscarinic receptor blockade broadly destabilizes sensory processing, producing tactile percepts that are often woven into a wider delirium.
  • Psychedelics — 5-HT2A agonism dissolves perceptual boundaries; tactile hallucinations emerge at the high-dose end as sensory integration breaks down.
  • Antidepressants — mirtazapine's histaminergic and adrenergic activity has been linked to tactile phenomena, though the mechanism is poorly characterized.

How much each pathway contributes in a given case is not fully understood.

safety

Tactile hallucinations are not dangerous in themselves, but they mark significant intoxication and can accompany riskier states.

  • If it happens — stop taking more of the substance, move somewhere calm, and avoid scratching or breaking the skin. The sensation has a pharmacological cause and will ease as the substance wears off.
  • Seek help if — the hallucinations arrive alongside confusion, disorientation, or an inability to distinguish them from reality; this pattern, especially under deliriants, can signal a delirium that warrants medical attention.
  • Higher risk — people with a history of stimulant psychosis or prior tactile hallucinations; for them, the onset of this effect is a clear signal to stop use and move to a safe environment.

variability

Who experiences it, and how strongly, varies widely. The effect is strongly dose-dependent — rare at moderate exposures and substantially more likely at high doses or after prolonged use, especially under stimulants. Sleep deprivation, which commonly accompanies stimulant binges, raises the risk further.

Anxious disposition and prior hallucinatory history increase susceptibility across all relevant classes. Heightened attention to skin sensations once the possibility is in mind can amplify minor events into something more alarming.

experience reports

No experience reports yet. Be the first to contribute.

First-person accounts of subjective effects, timing, and outcomes — submitted for harm reduction.

AI-generated · claude-sonnet-4-6 · reviewed

Harm-reduction reference — not medical advice.

Last updated May 25, 2026Report an issue